Alert archive / Virginia / Flash Flood Warnings in 1998
Flash Flood Warning 73, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 7, 1998, 7:29 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 7, 1998, 7:29 PM EDT (23:29 UTC)
- Expired
- May 7, 1998, 9:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Martinsville, VA, Henry County, VA
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.5 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 523 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 072330 FFWRNK VAC089-690-080130- BULLETIN--EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 729 PM EDT THU MAY 7 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... HENRY COUNTY IN SOUTH CENTRAL VIRGINIA. MARTINSVILLE IN SOUTH CENTRAL VIRGINIA. * UNTIL 930 PM EDT. * AT 725 PM EDT... AUTOMATED RAINFALL GAGES INDICATED A THUNDERSTORM WITH VERY HEAVY RAINFALL IN THE NORTHWESTERN PORTION OF THE COUNTY NEAR STANLEYTOWN AND THE FIGSBORO AREA. THE THUNDERSTORMS ARE MOVING NORTHEAST AT NEAR 25 MPH. * RAINFALL AMOUNTS ARE RANGING NEAR AN INCH AND A QUARTER AN HOUR. << CALL TO ACTION >> DON'T DRIVE INTO AREAS WHERE WATER :COVERS THE ROAD! .END/DOC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 7, 2:20 PM EDT, 5 hours 9 minutes earlier.
Area forecast discussion, May 7, 2:20 PM EDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 220 PM EDT THU MAY 7 1998 RECOMMENDATIONS... .NONE. .WBC...WORK ZONES SEEM REASONABLE. DISCUSSION... SAT LOOP SHWD BREAKS IN THE CLOUDS PUSHING EAST ACRS EXTREME SW VA AND WRN TN. BEEN WATCHING BANDS OF SHOWERS AND THUNDERSTORMS ON KFCX 88D MOVING EAST ACRS FA THIS AFTERNOON. LOOKING AT NTRANS SFC DATA...17Z DATA SHWD 60 DEWPOINT/ MOISTURE PUSHING INTO CENTRAL VA WITH STREAMLINES CONVERGENCE IN EASTERN KY. MODELS WERE SIMILIAR IN MOVG 5H LOW CENTER EAST TO NEW JERSEY BY 48 HOURS. STRENGHT AND LOCATION OF SFC LOW WAS SLIGHT DIFERENT DEPENDING ON MODEL OF CHOICE. LOW MOVES EAST AND WARM FRONT PUSHES NORTH THEN COLD FRONT SWEEPS THRU FA. ANYHOW...FOR TONIGHT FORECAST...RAIN WITH A FEW THUNDERSTORMS WILL CONTINUE WITH AREAS OF FOG ALSO. LOWS WILL RANGE FROM THE MID 50S TO AROUND 60. FRIDAY WILL BE MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY. HIGHS WL BE FROM MID 60S TO MID 70S. HAVE A GUD EVENING. A FEW NUMBERS... ROA 58/69/55/72 9742 LYH 57/71/53/73 9743 DAN 60/73/57/75 9632 RNK 56/67/53/70 9742 BLF 55/66/51/70 8642 KK
In the hours before
Special weather statement, May 7, 5:49 PM EDT, 1 hour 40 minutes before
NCZ001>004-018>020-080235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 549 PM EDT THU MAY 7 1998 ...TORNADO WATCH IN EFFECT UNTIL 11 PM... A TORNADO WATCH IS IN EFFECT UNTIL 11 PM FOR MUCH OF NORTHWEST NORTH CAROLINA. THE COUNTIES INCLUDED IN THE WATCH ARE WATAUGA...ASHE... ALLEGHANY...WILKES...SURRY...YADKIN AND STOKES. A BAND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO EFFECT THE AREA THROUGH THE EVENING. THE STRONGER THUNDERSTORMS WERE MOVING THROUGH NORTHWEST NORTH CAROLINA. SOME THE THUNDERSTORMS HAVE BECOME SEVERE WITH LARGE HAIL. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. REMEMBER... A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL... DAMAGING WINDS... AND TORRENTIAL RAINFALL MAY ALSO OCCUR. BE READY TO SEEK A PLACE OF SAFETY IF A WARNING IS ISSUED FOR YOUR AREA. MV
Local storm report, May 7, 6:15 PM EDT, 1 hour 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT THU MAY 7 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
435 PM 6 SW LEASBURG NC TORNADO
05/07/98 CASWELL *** 2 INJ ***
DAMAGED 12 BUILDINGS AND A
REST HOME ALONG ROUTE 86.
445 PM 2 NE BLOWING ROCK NC 1.00 INCH HAIL
05/07/98 WATAUGA OCCURRED UNTIL 450 PM.
505 PM FERGUSON NC 1.75 INCH HAIL
05/07/98 WILKES
MTELocal storm report, May 7, 6:15 PM EDT, 1 hour 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT THU MAY 7 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
435 PM 6 SW LEASBURG NC TORNADO
05/07/98 CASWELL *** 2 INJ ***
DAMAGED 12 BUILDINGS AND A
REST HOME ALONG ROUTE 86.
445 PM 2 NE BLOWING ROCK NC 1.00 INCH HAIL
05/07/98 WATAUGA OCCURRED UNTIL 450 PM.
505 PM FERGUSON NC 1.75 INCH HAIL
05/07/98 WILKES
MTESpecial weather statement, May 7, 7:05 PM EDT, 24 minutes before
NCZ005-006-080400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 705 PM EDT THU MAY 7 1998 ...TORNADO WATCH IN EFFECT UNTIL MIDNIGHT... A TORNADO WATCH IS IN EFFECT UNTIL MIDNIGHT FOR MUCH OF CENTRAL NORTH CAROLINA. THE COUNTIES INCLUDED IN THE WATCH ARE ROCKINGHAM AND CASWELL. A BAND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO EFFECT THE AREA THROUGH THE EVENING. THE STRONGER THUNDERSTORMS WERE MOVING THROUGH THE FOOTHILLS AND NORTHWEST PIEDMONT OF NORTH CAROLINA. SOME THE THUNDERSTORMS HAVE ALREADY PROVIDED LARGE HAIL AND SPAWNED TORNADOES. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. MV
Special weather statement, May 7, 7:05 PM EDT, 24 minutes before
NCZ005-006-080400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 705 PM EDT THU MAY 7 1998 ...TORNADO WATCH IN EFFECT UNTIL MIDNIGHT... A TORNADO WATCH IS IN EFFECT UNTIL MIDNIGHT FOR MUCH OF CENTRAL NORTH CAROLINA. THE COUNTIES INCLUDED IN THE WATCH ARE ROCKINGHAM AND CASWELL. A BAND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO EFFECT THE AREA THROUGH THE EVENING. THE STRONGER THUNDERSTORMS WERE MOVING THROUGH THE FOOTHILLS AND NORTHWEST PIEDMONT OF NORTH CAROLINA. SOME THE THUNDERSTORMS HAVE ALREADY PROVIDED LARGE HAIL AND SPAWNED TORNADOES. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. MV
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 6:52 PM EDT | Flash Flood Warning | RNK | Patrick | 118 min |
| May 7, 7:20 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 50 min |
| May 7, 7:22 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 48 min |
| May 7, 7:35 PM EDT | Tornado Warning | RNK | Pittsylvania | 50 min |
Nearby
Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.